Maine, 2023

Flash Flooding and Hail in Maine, August 13, 2023

August 13, 2023 · NWS CAR · 24 events in 3 counties and zones

A cold front and upper low crossed the region during the 13th. Steepening lapse rates with the upper low and increasing shear along the front supported afternoon thunderstorm development across northern and eastern Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front and upper low crossed the region during the 13th. Steepening lapse rates with the upper low and increasing shear along the front supported afternoon thunderstorm development across northern and eastern Maine. Some of the thunderstorms became severe...producing large hail and damaging winds. Heavy rains also accompanied some of the storms leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 13, 1:58 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 13, 1:58 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
258 PM EDT Sun Aug 13 2023

.SYNOPSIS...
Low pressure will cross the region today through early tonight
drawing an occluded front through. High pressure will cross the
region Monday. Weak low pressure will approach Monday night
and track through the Gulf of Maine Tuesday into Tuesday night.
High pressure will build over the area Wednesday then slide
southeast of the region on Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
Severe thunderstorm watch remains out for Aroostook, northern
Somerset, Piscataquis, Penobscot, and Hancock counties through
900 PM this evening.

Thunderstorms continue to develop across the western border of
our forecast area, with some storms containing confirmed hail of
at least one inch in diameter. Large hail and damaging winds
remain a threat through early this evening as clearing skies
have lead to 1500 to 2000 J/kg MUCAPE, and the 18z sounding from
CAR indicates 900 J/kg CAPE. Around 30 kts of effective bulk
shear also exist across much of the forecast area. All of these
ingredients will support the continued threat for severe
thunderstorms into this evening.

Storms will begin to weaken overnight tonight due to lack of
surface heating. Lingering showers across the north will
gradually taper off late tonight. Patchy fog may develop,
especially in sheltered river valleys, late tonight due to the
recent rainfall.

Showers will return through the day on Monday across the north
as a cold pool moves in aloft, providing just enough
instability for diurnally convective showers. Temperatures will
remain mild in the 70s throughout the forecast area.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Some lingering showers to the north will move out by Monday
night. Brief high pressure will make for a dry night, through
mostly cloudy skies are expected, especially with the next low
pressure system approaching the region. By late Monday night,
the next low pressure system centered over the Great Lakes will
move towards the state. Model guidance indicates that this
system will be an occlusion with the triple point located off
the coast of New England. Patchy fog is possible with the calm
winds and diurnal cooling. By Tuesday, the system will push rain
showers into the region, though the models are in disagreement
with the timing and intensity of the rain. A cool airmass to the
north will keep temps in the low 70s across the region.
Instability will be low with this system on Tuesday, so
thunderstorms are unlikely, but with some elevated CAPE in the
north, cannot rule out some lightning within the showers.

By Tuesday night, the upper level trough will weaken and start
to flatten out as the newly developed low over the Gulf of Maine
from the triple point moves across the waters. Showers should
continuously decrease through the night as the system weakens.
High humidity and weak winds should develop some fog in areas
that saw rain. By Wednesday, weak surface ridging will help push
out the left over showers. As dry air moves in, clouds should
clear making for a clear to mostly sunny sky. This sunshine
should push temps into the mid 70s with light winds.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Weak ridging should take over for Wednesday night into Thursday
making for some patchy nighttime fog and partly cloudy skies.
The next system in the form of a cold front is expected to move
into the region late Thursday night into Friday. The system
should clear out by Saturday, however, models lose consistency
by this time.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: IFR to MVFR conditions will in general continue
across the region this afternoon with low clouds remaining
across eastern terminals. Clearing has occurred from west to
east through the region, with BGR/GNR/MLT approaching VFR.
Clearing will give way to scattered thunderstorms this
afternoon, with storms possible at all terminals but especially
BGR up through HUL into the evening hours. Threat for storms
will decrease this evening, though lingering moisture will keep
ceilings generally low overnight in the IFR/MVFR range,
eventually lifting back towards VFR through the day on Monday.

SHORT TERM: Monday night...VFR dropping to MVFR late. Light and
variable wind.

Tuesday...MVFR, possibly lowering to IFR south. E wind.

Tuesday night...IFR, to occasionally MVFR north. Light NE wind.

Wednesday...MVFR becoming VFR. Light NW wind.

Wednesday night...VFR. Light and variable wind becoming S.

Thursday...VFR. South wind.

&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels tonight
through Monday. Showers and thunderstorms, some of which could
contain gusty winds over 30 kts, through this evening.

SHORT TERM: Wind and seas are expected to remain below SCA
through the coming week. Humid air over the waters may result in
a bit of fog and mist at times.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...AStrauser
Short Term...LaFlash
Long Term...LaFlash
Aviation...AStrauser/LaFlash
Marine...AStrauser/LaFlash
Hazardous weather outlook, Aug 13, 12:52 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
152 PM EDT Sun Aug 13 2023

MEZ001>006-010-011-015-016-029-031-141800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Coastal Hancock-Southern Piscataquis-
152 PM EDT Sun Aug 13 2023

...SEVERE THUNDERSTORM WATCH 640 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong, to possibly severe, thunderstorms this afternoon
through early tonight. Thunderstorms could produce large hail, gusty
winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ017-030-032-141800-
Central Washington-Coastal Washington-Northern Washington-
152 PM EDT Sun Aug 13 2023

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine and Interior DownEast Maine.

.DAY ONE...This afternoon and tonight.

Strong, to possibly severe, thunderstorms this afternoon
through early tonight. Thunderstorms could produce gusty
winds, hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-141800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
152 PM EDT Sun Aug 13 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 13, 1:16 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Caribou ME
216 PM EDT Sun Aug 13 2023

MEZ001-131900-
Northwest Aroostook ME-
216 PM EDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of northwestern
Aroostook County through 300 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Saint Pamphile, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Maine.

&&

LAT...LON 4718 6935 4692 6930 4692 6975 4694 6975
      4714 6955
TIME...MOT...LOC 1815Z 262DEG 11KT 4702 6967

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Maloit

The radar

The Portland,ME radar (KGYX), 142 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Piscataquis

When
August 13, 2:09 PM EST
Where
Piscataquis County, 2.29 mi SSE of Kingsbury
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.090, -69.630

Hail, Piscataquis

When
August 13, 2:10 PM EST
Where
Piscataquis County, Wellington
Measured
2 in hail
Reported by
Public
Coordinates
45.030, -69.600

Thunderstorm Wind, Piscataquis

When
August 13, 2:13 PM EST
Where
Piscataquis County, 3.49 mi N of Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.080, -69.590

Several trees were toppled by wind gusts estimated at up to 60 mph. One large tree fell on a roof...damaging the roof and solar panels mounted on the roof. Tree limbs were snapped on to power lines leading to power outages.

Hail, Piscataquis

When
August 13, 2:14 PM EST
Where
Piscataquis County, 3.49 mi N of Wellington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.080, -69.590

Lightning, Penobscot

When
August 13, 2:35 PM EST
Where
Penobscot County, 0.69 mi N of Arnold Corner
Injuries
2 direct, 0 indirect
Reported by
Public
Coordinates
44.740, -69.070

A lightning strike injured 2 people. The individuals experienced electric shock through their refrigerator. Extent of injuries unknown.

Thunderstorm Wind, Penobscot

When
August 13, 2:43 PM EST
Where
Penobscot County, 1.38 mi S of Carmel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.780, -69.050

Several smaller trees were toppled across Carmel by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 13, 2:45 PM EST
Where
Penobscot County, Carmel
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.800, -69.050

A very large tree was toppled across a road by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 13, 2:57 PM EST
Where
Penobscot County, Carmel
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.800, -69.050

A large tree was snapped at its base and toppled on to Hampden Road in Carmel by wind gusts estimated at up to 60 mph. The road was blocked. The time is estimated.

Flash Flood, Piscataquis

When
August 13, 3:00 PM EST to 5:15 PM EST
Where
Piscataquis County, 2.29 mi SSE of Kingsbury to 2.47 mi ESE of Kingsbury
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.090, -69.630

Thunderstorms with very heavy rain produced localized flash flooding north of Wellington. Up to 3.50 inches of rain fell in several hours. Multiple gravel roads were washed out or damaged due to the flash flooding.

Thunderstorm Wind, Penobscot

When
August 13, 3:03 PM EST
Where
Penobscot County, 0.49 mi E of Twin Brook
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.020, -69.090

Trees were toppled on to wires near Charleston by wind gusts at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 13, 3:17 PM EST
Where
Penobscot County, 2.08 mi ENE of South Levant
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.860, -68.980

Trees were toppled on to wires along Pine Tree Road by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 13, 3:23 PM EST
Where
Penobscot County, 0.85 mi NW of Levant
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.880, -68.930

Trees were toppled on to power lines by wind gusts estimated at up to 60 mph. The time is estimated.

Hail, Penobscot

When
August 13, 3:23 PM EST
Where
Penobscot County, Charleston
Measured
1.5 in hail
Reported by
Social Media
Coordinates
45.080, -69.030

The time is estimated.

Thunderstorm Wind, Penobscot

When
August 13, 3:25 PM EST
Where
Penobscot County, 1.69 mi NW of Bradford
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.090, -68.970

Multiple trees were toppled or split for about a mile along Route 11 near Bradford by wind gusts estimated at up to 65 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 13, 3:26 PM EST
Where
Penobscot County, 1.69 mi NW of West Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.090, -69.090

A tree was toppled on to a road...blocking the road...near the Charleston Correctional Facility by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 13, 3:30 PM EST
Where
Penobscot County, 1.38 mi N of Bradford Center
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
45.090, -68.920

A tree was toppled on to power lines along Middle Road by wind gusts estimated at up to 60 mph. The road was blocked. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 13, 3:30 PM EST
Where
Penobscot County, 2.01 mi SE of Charleston
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.060, -69.000

Several trees were toppled along Bradford Road by wind gusts estimated at up to 65 mph. The trees brought down power lines and the road was blocked. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 13, 3:30 PM EST
Where
Penobscot County, 1.2 mi NE of Bradford Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.080, -68.900

A tree was toppled on to power lines by wind gusts estimated at up to 60 mph. The time is estimated.

Hail, Penobscot

When
August 13, 3:30 PM EST
Where
Penobscot County, 1.38 mi S of North Bradford
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.100, -68.970

The time is estimated.

Flash Flood, Penobscot

When
August 13, 3:30 PM EST to 6:00 PM EST
Where
Penobscot County, 0.57 mi S of South Levant to 3.87 mi SSE of Villa Vaughn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.842, -69.020

Thunderstorms producing heavy rain led to flash flooding. Up to 3.50 inches of rain fell over several hours. Garland Road was partially blocked and washed out due to overwhelmed culverts. In addition multiple culverts were washed out on Mill Road along the Garland/Charleston town line. Washouts were also reported on Corinth Road and Fernald Road in Garland...with water across other roads. Water was also reported over Kenduskeag Road and Sawyer Road near the Levant/Kenduskeag town line. Puddledock Road...in the area of Paine Road...was flooded and impassible. A road washout was reported on Bradford Road...between Main Road and Puddledock Road. In Charleston...Harris Road was closed and impassible due to flash flooding.

Thunderstorm Wind, Penobscot

When
August 13, 3:31 PM EST
Where
Penobscot County, 0.49 mi E of Bradford
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.070, -68.940

At least 20 trees were toppled...some on to power lines...between the Route 11A split and the Bradford General Store by wind gusts estimated at up to 70 mph. The time is estimated. Power remained out in the area into the 14th.

Thunderstorm Wind, Aroostook

When
August 13, 3:49 PM EST
Where
Aroostook County, 18.18 mi WSW of Skerry
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
46.590, -68.840

Around a dozen mature large maple trees were snapped at the base...or uprooted...along Lovejoy Ridge by wind gusts estimated at up to 60 mph. The damage was caused by straight line winds. The time is estimated. The Maine Forest Service conducted the aerial survey of the area.

Hail, Aroostook

When
August 13, 4:42 PM EST
Where
Aroostook County, 0.84 mi NW of Squa Pan
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
46.580, -68.380

Hail, Aroostook

When
August 13, 4:48 PM EST
Where
Aroostook County, 0.48 mi E of Stimson
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
46.530, -68.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135654, 1135672, 1135554, 1135673, 1135645, 1135555, 1135558, 1135562, 1135698, 1135578, 1135590, 1135593, 1135675, 1135595, 1135596, 1135598, 1135602, 1135603, 1135679, 1135703, 1135605, 1135639, 1135680, 1135682.